An animal tranquilizer called xylazine is increasingly being found in the US illicit drug supply and linked to overdose deaths.1 Xylazine—which is not approved for use in people—can be life-threatening and is especially dangerous when combined with opioids like fentanyl.2 Due to its impact on the opioid crisis, fentanyl mixed (adulterated) with xylazine has been declared an emerging threat by the White House’s Office of National Drug Control Policy.
The presence of xylazine in drugs tested in labs increased in every region of the United States from 2020-2021, with the largest increase in the South.3 Studies from specific areas found similar increases. One study from 10 US cities showed xylazine was involved in less than 1% of drug overdose deaths in 2015 and in nearly 7% in 2020.4 In samples from eight syringe service programs in Maryland tested between 2021 and 2022, xylazine was found in almost 80% of drug samples that contained opioids.5 In Philadelphia, Pennsylvania, xylazine was found in 31% of heroin and/or fentanyl overdose deaths in 2019.6
This guide answers some common questions about xylazine, xylazine use, and overdoses involving xylazine. This page is not intended to give medical advice, clinical guidance, or treatment protocols.
Comments are closed.